Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
142 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is shifting from Sertraline to Effexor advisable?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3120 Questions

default
Posted on Tue, 13 Sep 2016 in Mental Health
Question: Hi I am on Sertraline 200mg daily and it causes me severe watery diarrhea and other side effects. Can I change to Efexor straight away and what dose of Efexor should I take. Few years back I was on Efexor 150 mg and it never caused me diarrhea or any side effects as much as I remember. I badly need the antidepressant as I am in an episode of my depression, anxious, full of fear, cannot do the simple tasks, having panic attacks, scared to go out of the house all this because I am encountering many problems which have no solution. Thank you for your help and wish to get your answer today because I cannot stop taking the antidepressant and I cannot afford seeing a psychiatrist right now.
doctor
Answered by Dr. Ashok Kumar 49 minutes later
Brief Answer:
A cross titration approach can be used

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

Since sertraline is causing intolerable side effects and you have history of good response with effexor I feel you can go for effexor. I must admit that effexor is associated with increase in blood pressure so there must be regular monitoring for blood pressure.

Now regarding the schedule you can do cross titration which means decreasing dose of sertraline and increasing dose of effexor.

If you have been my patient I should have approached in this way
First week
Zoloft 150 mg and effexor 75 mg

Second week
Zoloft 100 mg and effexor 150 mg

Third week
Zoloft 50 mg and effexor 225 mg

Fourth week
Effexor 225 mg

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Diarrhea

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... hi good day,im from philppines i had my baby s stool lab test...

doctor1 MD

3 days ago had unprotected sex now cramping a Little and a day after had gas and diarrhea now milky white discharge I took a test but it had only...

doctor1 MD

Dear sir, my son 10 years old had fever past one week, he having running nose,some time blocked nose, and dry cough,and he feeling tried,and not...

doctor1 MD

i have been very tired. sleeping 12 hours a day tired. i missed my period in january 6th and had blood work done march 23rd and was told it was...

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.